Case Letter

Darkening and Eruptive Nevi During Treatment With Erlotinib

Author and Disclosure Information

Practice Points

  • Cutaneous side effects of erlotinib include acneform eruption, xerosis, paronychia, and pruritus.
  • Clinicians should monitor patients for darkening and/or eruptive nevi as well as melanoma during treatment with erlotinib.


 

References

To the Editor:

Erlotinib is a small-molecule selective tyrosine kinase inhibitor that functions by blocking the intracellular portion of the epidermal growth factor receptor (EGFR)1,2; EGFR normally is expressed in the basal layer of the epidermis, sweat glands, and hair follicles, and is overexpressed in some cancers.1,3 Normal activation of EGFR leads to signal transduction through the mitogen-activated protein kinase (MAPK) signaling pathway, which stimulates cell survival and proliferation.4,5 Erlotinib-induced inhibition of EGFR prevents tyrosine kinase phosphorylation and aims to decrease cell proliferation in these tumors.

Erlotinib is indicated as once-daily oral monotherapy for the treatment of advanced-stage non–small cell lung cancer (NSCLCA) and in combination with gemcitabine for treatment of advanced-stage pancreatic cancer.1 A number of cutaneous side effects have been reported, including acneform eruption, xerosis, paronychia, and pruritus.6 Other tyrosine kinase inhibitors, which also decrease signal transduction through the MAPK pathway, have some overlapping side effects; among these are vemurafenib, a selective BRAF inhibitor, and sorafenib, a multikinase inhibitor.7,8

A 70-year-old man with NSCLCA presented with eruptive nevi and darkening of existing nevi 3 months after starting monotherapy with erlotinib. Physical examination demonstrated the simultaneous appearance of scattered acneform papules and pustules; diffuse xerosis; and numerous dark brown to black nevi on the trunk, arms, and legs. Compared to prior clinical photographs taken in our office, darkening of existing medium brown nevi was noted, and new nevi developed in areas where no prior nevi had been visible (Figure 1).

Figure 1. A, Clinical photograph of the patient’s back before starting treatment with erlotinib. B, After 4 months of treatment, eruptive nevi and darkening of existing nevi were noted in the same area.


The patient’s medical history included 3 invasive melanomas, all of which were diagnosed at least 7 years prior to the initiation of erlotinib and were treated by surgical excision alone. Prior treatment of NSCLCA consisted of a left lower lobectomy followed by docetaxel, carboplatin, pegfilgrastim, dexamethasone, and pemetrexed. A thorough review of all of the patient’s medications revealed no associations with changes in nevi.


A review of the patient’s treatment timeline revealed that all other chemotherapeutic medications had been discontinued a minimum of 5 weeks before starting erlotinib. A complete cutaneous examination performed in our office after completion of these chemotherapeutic agents and prior to initiation of erlotinib was unremarkable for abnormally dark or eruptive nevi.

Since starting erlotinib treatment, the patient underwent 10 biopsies of clinically suspicious dark nevi performed by a dermatologist in our office. Two of these were diagnosed as melanoma in situ and one as an atypical nevus. A temporal association of the darkening and eruptive nevi with erlotinib treatment was established; however, because erlotinib was essential to his NSCLCA treatment, he continued erlotinib with frequent complete cutaneous examinations.

A number of cutaneous side effects have been described during treatment with erlotinib, the most common being acneform eruption.6 The incidence and severity of acneform eruptions have been positively correlated to survival in patients with NSCLCA.3,5,6 Other common side effects include xerosis, paronychia, and pruritus.1,5,6 Less common side effects include periungual pyogenic granulomas and hair growth abnormalities.1

Next Article: